Indiana, 2002

Flooding in Indiana, April 27 to 30, 2002

April 27 to 30, 2002 · NWS PAH · 3 events in 3 counties and zones

The Ohio River rose above flood stage toward the end of the month at Newburgh and Mount Vernon. Through May 1, flooding was minor, consisting of low-lying agricultural bottomland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage toward the end of the month at Newburgh and Mount Vernon. Through May 1, flooding was minor, consisting of low-lying agricultural bottomland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 1:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 27, 1:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CDT SAT APR 27 2002

CURRENT WATER VAPOR SATL INDICATED SIGNIFICANT S/W DIGGING ACROSS NM
ATTM...WITH SHRA BEGINNING TO APPEAR ACROSS S MO IN ADVANCE.

MODELS WERE IN GOOD AGREEMENT IN DEPICTION OF THIS S/W AS IT
EJECTS TOWARD THE GREAT LAKES REGION TODAY AND DAMPS OUT SUN AS IT
MOVES EAST. A SFC LOW PRES AREA IS PROGGED TO MOVE ACROSS NRN IL
TONITE. IT APPEARS A GOOD WAA PATTERN WILL SET UP TODAY AHEAD OF THE
SYSTEM COMPLETE WITH A 55-60 KT 850MB JET DEVELOPING ACROSS THE AREA
BY 06Z SUN...POSSIBLY REFLECTED AT THE SFC AS WINDS GUSTING INTO THE
40S. NEG LIS SHOULD SUPPORT THUNDER...BUT MOST OF LOW LVL SHEAR/SVR
WX POTENTIAL TONIGHT SHOULD BE CLOSER TO THE VIGOROUS LOW AS STATED
IN SWODY1. AS A WARM FRONT SWEEPS NORTH TODAY...THERE MAY BE SOME
BREAKS IN THE CLOUDS WHICH COULD HELP SFC TEMPS TO RISE WELL INTO
THE 70S. THIS IS QUITE A BIT ABOVE GUIDANCE...WHICH IN A RECENT
SIMILIAR EVENT UNDERESTIMATED THE WAA. MESO ETA SFC TEMPS SEEM TO
SUPPORT THIS THINKING. WILL INCREASE POPS TO LIKELY CAT FOR TODAY AS
GUIDANCE POINTS IN THAT DIRECTION. COLD FROPA IS NOT EXPECTED UNTIL
AFTER SUNRISE SUN...AFTER WHICH THERE SHOULD BE A PERIOD OF
SUNNY/CLEAR HIGH PRES.

ANOTHER LOW IS PROGGED TO SCOOT JUST NORTH OF THE AREA ON TUE (DAY4)
WITH ANOTHER COLD FROPA WED (DAY5). THIS SHOULD BE FOLLOWED BY
ANOTHER DOME OF HIGH PRES AFFECTING THE REGION THRU DAY7. WILL BUMP
MON NITE POPS SLIGHTLY DOWN BUT OTHERWISE THE EXTENDED SHOULD NOT
CHANGE MUCH.

.PAH...NONE.

DB

In the hours before

Special weather statement, Apr 27, 5:00 AM CST, 3 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CDT SAT APR 27 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE QUAD STATE
REGION THIS EVENING AND OVERNIGHT.  THE PRIMARY THREAT IS DAMAGING
WINDS...BUT LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE.

DISCUSSION...
A SURFACE LOW PRESSURE CENTER OVER EASTERN COLORADO EARLY THIS
MORNING IS FORECAST TO MOVE EASTWARD ACROSS NEBRASKA AND INTO
SOUTHERN IOWA BY SATURDAY EVENING.  BY EARLY EVENING...A WARM FRONT
WILL EXTEND EASTWARD FROM THE LOW ACROSS NORTHERN ILLINOIS AND INTO
CENTRAL INDIANA...WHILE A COLD FRONT WILL EXTEND SOUTHWEST OF
THE LOW INTO SOUTHWEST KANSAS.

ACROSS THE QUAD STATE...A WARM...MOIST AIRMASS WILL TRY TO
RE-ESTABLISH ITSELF TODAY...AS THE WARM FRONT REDEVELOPS TO THE
NORTH OF THE AREA.  AS A RESULT...SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL AFFECT THE REGION THROUGH MID AFTERNOON.  ANY
THUNDERSTORMS DURING THE DAY SHOULD REMAIN BELOW SEVERE
LIMITS...WITH LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREAT.

EARLY THIS EVENING...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
IMMEDIATELY TO THE SOUTH OF THE LOW PRESSURE CENTER ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.  WITH TIME THESE STORMS ARE
EXPECTED TO FORM A LINE...AND RACE EASTWARD ACROSS CENTRAL ILLINOIS
AND INDIANA INTO THE OVERNIGHT HOURS...POSSIBLY PRODUCING DAMAGING
WINDS ALONG ITS PATH.

HOW FAR SOUTH THE LINE WILL DEVELOP IS THE BIG QUESTION FOR THE QUAD
STATE REGION.  INSTABILITY WILL BE THE BIGGEST PROBLEM FOR SEVERE
THUNDERSTORM DEVELOPMENT...AS WIDESPREAD CLOUD COVER AND THE
POTENTIAL FOR PRECIPITATION EXISTS ACROSS THE AREA TODAY.
HOWEVER...GIVEN THE STRENGTH OF THE FORECAST WIND FIELDS ACROSS THE
AREA THIS EVENING...THE THREAT OF A LINE OF SEVERE THUNDERSTORMS IS
GREAT ENOUGH TO WARRANT A SLIGHT RISK THROUGHOUT THE QUAD STATE.

THE GREATEST RISK FOR DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL
WILL BE ACROSS THE NORTHERN HALF OF THE QUAD STATE GENERALLY AFTER 8
PM.  THE THREAT FOR SEVERE WEATHER WILL COME TO AN END AROUND 2 OR 3
AM SUNDAY MORNING.

SPOTTER ACTIVATION...
SPOTTERS SHOULD MONITOR THE LATEST FORECASTS FROM THE NATIONAL
WEATHER SERVICE IN PADUCAH KENTUCKY AND BE PREPARED FOR ACTIVATION
THIS EVENING.

&&

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Posey

When
April 27, 8:00 AM CST to April 30, 11:59 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Flood, Spencer

When
April 27, 8:00 AM CST to April 30, 11:59 PM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Flood, Warrick

When
April 27, 8:00 AM CST to April 30, 11:59 PM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292709, 5292710, 5292711.